Amiodarone, a bi-iodinated benzofuran derivative, is, because of its high effectiveness, one of the most widely used antiarrhythmic agents. However, adverse effects, especially potentially fatal and non-reversible acute and chronic pulmonary toxicity, continue to be observed. This review provides an update of the epidemiology, pathophysiology, clinical presentation, treatment and outcome of amiodarone pulmonary effects and toxicity. Lung adverse effects occur in approximately 5% of treated patients. The development of lung complications appears to be associated with older age, duration of treatment and cumulative dosage, high levels of its desethyl metabolite, history of cardiothoracic surgery and/or use of high oxygen mixtures, use of iodinated contrast media, and probably pre-existing lung disease as well as co-existing respiratory infections. Amiodarone-related adverse pulmonary effects may develop as early as from the first few days of treatment to several years later. The onset of pulmonary toxicity may be either insidious or rapidly progressive. Cough, new chest infiltrates in imaging studies and reduced lung diffusing capacity in the appropriate clinical setting of amiodarone use, after the meticulous exclusion of infection, malignancy and pulmonary oedema, are the cardinal clinical and laboratory elements for diagnosis. Pulmonary involvement falls into two categories of different grades of clinical significance: (i) the ubiquitous 'lipoid pneumonia', the so-called 'amiodarone effect', which is usually asymptomatic; and (ii) the more appropriately named 'amiodarone toxicity', which includes several distinct clinical entities related to the differing patterns of lung inflammatory reaction, such as eosinophilic pneumonia, chronic organizing pneumonia, acute fibrinous organizing pneumonia, nodules or mass-like lesions, nonspecific interstitial pneumonia-like and idiopathic pulmonary fibrosis-like interstitial pneumonia, desquamative interstitial pneumonia, acute lung injury/acute respiratory distress syndrome (ARDS) and diffuse alveolar haemorrhage. Pleural/pericardial involvement may be observed. Three different and intertwined mechanisms of lung toxicity have been suggested: (i) a direct toxic effect; (ii) an immune-mediated mechanism; and (iii) the angiotensin enzyme system activation. Mortality ranges from 9% for those who develop chronic pneumonia to 50% for those who develop ARDS. Discontinuation of the drug, control of risk factors and, in the more severe cases, corticosteroids may be of therapeutic value. Supportive measures for supervening ARDS in the intensive care setting may become necessary.